Cutaneous drug reactions in the Dermatology SCE: high-yield patterns and culprit drugs
A high-yield guide to drug reactions for the UK Dermatology SCE: SJS/TEN, DRESS, AGEP, the culprit drugs, HLA links and the emergencies examiners test.

Cutaneous drug reactions are one of the most reliable sources of marks in the Dermatology SCE, and one of the most reliable sources of mistakes. Examiners love them because they test exactly what a dermatologist does on a real ward referral: recognise a pattern, name the likely culprit, judge how dangerous it is, and know what to stop and what to do next. This guide covers the reactions that come up again and again, the drugs behind them, and the traps that catch tired candidates. Treat it as revision support and confirm current guidance against the BNF, the MHRA and NICE, because this is not a prescribing reference.
Start with the question that saves lives: is this severe?
Before you reach for a diagnosis, the SCE wants you to triage. The great majority of drug eruptions are benign morbilliform rashes, but a small number are life-threatening, and the whole skill is telling them apart quickly. The features that should worry you are the same ones examiners bury in the stem, so train yourself to hunt for them first.
The severe reactions you cannot miss
- Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN). A spectrum of mucocutaneous blistering and epidermal detachment, classified by body surface area involved (under 10 percent is SJS, over 30 percent is TEN, and the range between is overlap). Classic culprits are allopurinol, aromatic anticonvulsants such as carbamazepine, lamotrigine and phenytoin, sulfonamides, nevirapine and oxicam NSAIDs. Management is immediate withdrawal, supportive care in a burns or high-dependency setting, and prognosis estimated with SCORTEN.
- DRESS (drug reaction with eosinophilia and systemic symptoms). A slower, systemic reaction with a long latency of two to eight weeks. Look for facial oedema, a widespread rash, fever, lymphadenopathy, eosinophilia and organ involvement, especially hepatitis. Aromatic anticonvulsants, allopurinol, sulfasalazine, dapsone, minocycline and vancomycin are typical, and reactivation of HHV-6 is a recognised association.
- Acute generalised exanthematous pustulosis (AGEP). A rapid eruption, often within days, of dozens of small sterile pustules on a background of erythema, usually with fever and neutrophilia. Aminopenicillins, macrolides, calcium channel blockers and antimalarials are the usual triggers, and it settles quickly once the drug is stopped.
HLA associations worth memorising
- Carbamazepine and SJS/TEN. The association is with HLA-B*15:02, strongest in patients of Han Chinese and South East Asian ancestry, which is why the MHRA advises testing in those groups before starting the drug.
- Allopurinol and severe reactions. The association is with HLA-B*58:01, and it spans SJS/TEN and DRESS.
- Abacavir hypersensitivity. The association is with HLA-B*57:01, where screening before prescribing is standard practice.
The common, milder reactions
- Morbilliform (exanthematous) eruption. The commonest of all, a symmetrical measles-like rash appearing four to fourteen days after the drug starts. Benign in isolation, but only once the red flags above are excluded.
- Urticaria and angioedema. An immediate, weal-based reaction; the exam wants you to separate it from anaphylaxis and to know that NSAIDs and opioids can trigger it without true allergy.
- Fixed drug eruption. One or a few round, dusky plaques that recur at the same site on rechallenge. Classic culprits are tetracyclines, sulfonamides, NSAIDs and paracetamol.
- Photosensitivity. An eruption confined to sun-exposed skin, with thiazides, tetracyclines, amiodarone, quinine and some retinoids among the usual suspects.
- Acneiform and targeted-therapy rashes. EGFR inhibitors cause a papulopustular eruption, and the exam increasingly tests the skin toxicities of modern oncology drugs.
Traps that catch candidates
- Calling everything an allergy. Most morbilliform rashes are not IgE-mediated, and the language matters when the stem asks about future prescribing.
- Forgetting the mucosa. SJS/TEN is defined by mucosal involvement, so a blistering rash that spares every mucosal surface should make you think again.
- Missing the systemic picture. DRESS is diagnosed on bloods and organs as much as skin. If the eosinophil count and liver enzymes are quoted, they are there for a reason.
How to revise drug reactions efficiently
Build a single table in your notes with four columns: reaction, typical latency, key culprits and the one management step. Drill it with questions rather than re-reading, because the SCE tests recognition under time pressure, not recall of prose. Pair this with our guide to the highest-yield SCE topics so you spend revision where the marks are, and use timed blocks so the pattern recognition becomes automatic.
Drug reactions reward exactly the habit that passes the whole exam: see the pattern, name the culprit, judge the danger, act. Build that reflex and this becomes one of the most dependable topics in the paper. You can practise drug-reaction questions alongside the rest of the blueprint on our question bank.
Sources & further reading
- Drug allergy - NICE Clinical Knowledge Summaries
- Carbamazepine: genetic testing recommended in certain populations - MHRA Drug Safety Update
- DermNet - Drug eruptions
- Stevens-Johnson syndrome / toxic epidermal necrolysis - DermNet
- British National Formulary (BNF) - NICE
For educational use only. Check current official guidance.
Start 25 free questions